Angiotensin-converting enzyme inhibitor–mediated angioedema is the most common cause of angioedema and accounts for one-third of emergency department visits for angioedema. Nonpitting edema of the face, lips, tongue, and supraglottic/glottic structures may be present, with 9.5 to 15% of patients requiring emergency airway management.1,2 When respiratory difficulties are present, mortality rate is 11%.3 Angiotensin-converting enzyme inhibitor–mediated angioedema can be unprovoked or triggered by trauma, including dental and head and neck procedures, by endotracheal intubation,3 or after a mildly traumatic laryngeal mask airway insertion for a short procedure (presenting in our case as slurred speech and tongue swelling [panel A] 5 h after laryngeal mask airway removal). Local accumulation of bradykinin attributable in part to inhibition of degradation by angiotensin-converting enzyme (panel B) leads to tissue swelling. Unlike allergy-histamine-mediated angioedema, angiotensin-converting enzyme inhibitor–mediated angioedema is not associated with pruritis, rash, hypotension, and...
Angiotensin-converting Enzyme Inhibitor–mediated Angioedema
Published online first on May 3, 2021.
- Views Icon Views
- Share Icon Share
- Search Site
Glenio B. Mizubuti, Anthony M.-H. Ho, Amy Jiang, Gregory Klar; Angiotensin-converting Enzyme Inhibitor–mediated Angioedema. Anesthesiology 2021; 135:340–341 doi: https://doi.org/10.1097/ALN.0000000000003810
Download citation file: